Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 121, NWS Bismarck, ND

July 13, 2013Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 13, 2013, 4:44 PM CDT for Williams County, North Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2013, 4:44 PM CDT (21:44 UTC)
Expired
Jul 13, 2013, 5:30 PM CDT
In force
46 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Williams County, ND

The radar

The Minot AFB radar (KMBX), 193 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 3:47 PM CDTSevere Thunderstorm WatchSPC6 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:50 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 13, 2:50 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT SAT JUL 13 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 249 PM CDT SAT JUL 13 2013

THE MAIN FORECAST CHALLENGE FOR THE PERIOD WILL BE THUNDERSTORM
CHANCES AND THE POTENTIAL FOR SEVERE WEATHER LATER THIS AFTERNOON
AND EVENING.

AS OF 20Z...WATER VAPOR IMAGERY NICELY DEPICTS AN UPPER LEVEL
SHORTWAVE OVER NORTH CENTRAL MONTANA. SHORT-RANGE MODEL GUIDANCE
IS IN GENERAL AGREEMENT THAT ITS ATTENDANT COLD FRONT WILL BE ON
THE MT/ND BORDER BY 00Z SUNDAY. THE MAIN PROBLEM IS JUST HOW FAR
SOUTH THE CONVECTION WILL GO. FOR NOW WILL CONTINUE TO TAPER POPS
DOWN FROM NORTH TO SOUTH WITH THE LOWEST POPS SOUTH FARTHER AWAY
FROM THE MAIN UPPER LEVEL FORCING. AS FAR AS THE SEVERE THREAT IS
CONCERNED...DEEP LAYER SHEAR IS FORECAST TO BE IN THE 35-45 KNOT
RANGE WITH MAXIMUM MIXED-LAYER MUCAPE VALUES FORECAST TO BE IN
THE 1000-1500 J/KG RANGE DURING PEAK HEATING. GIVEN THE
COMBINATION OF SHEAR AND INSTABILITY ALONG WITH THE FRONT AND
UPPER SUPPORT...WILL MAINTAIN SEVERE THUNDERSTORMS IN THE FORECAST
WEST THIS AFTERNOON AND EVENING.

AS THE AFOREMENTIONED COLD FRONT MOVES ACROSS THE STATE
TONIGHT...THE SEVERE THREAT AND PRECIP CHANCES ARE FORECAST TO TAPER
OFF AS THE ENVIRONMENT STABILIZES.

THE LATEST SHORT-RANGE MODEL GUIDANCE PROGS HIGH PRESSURE TO
BUILD INTO NORTHERN AND CENTRAL NORTH DAKOTA SUNDAY. THE PREVIOUSLY
MENTIONED COLD FRONT SHOULD BECOME STATIONARY OVER SOUTH DAKOTA
SUNDAY. AS A RESULT...THUNDERSTORMS COULD DEVELOP OVER SOUTHERN
NORTH DAKOTA...MAINLY SOUTH OF I-94...SUNDAY. THE SEVERE THREAT
SHOULD REMAIN MINIMAL AS THE BEST INSTABILITY IS PROGGED TO REMAIN
IN SOUTH DAKOTA SUNDAY.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 249 PM CDT SAT JUL 13 2013

RATHER NORMAL MID JULY WEATHER WILL HIGHLIGHT THE EXTENDED ACROSS
WESTERN AND CENTRAL NORTH DAKOTA.

THE 12 UTC GUIDANCE SUITE IS IN GOOD AGREEMENT THROUGH THE PERIOD
ON THE BERMUDA HIGH RETROGRADING WEST INTO THE CENTRAL AND EASTERN
CONUS INTO MID NEXT WEEK...BEFORE A WEAKENING OF THIS FEATURE LATE
NEXT WEEK AND INTO THE WEEKEND. GIVEN THE NORTHERN PLAINS BEING
UNDER THE UPPER LEVEL JET AND ON THE PERIPHERY OF THE BERMUDA
HIGH...MULTIPLE DISTURBANCES EMBEDDED WITHIN THE FAST FLOW LEAD TO
SEVERAL CHANCES FOR THUNDERSTORMS THROUGH AT LEAST MID WEEK.
THEREAFTER...THE BERMUDA HIGH IS FORECAST TO WEAKEN...WITH A
POTENTIAL TRANSITION TO NORTHWEST FLOW ALOFT OVER THE NORTHERN
PLAINS LATE NEXT WEEK AND INTO THE WEEKEND...WITH THE CONTINUED
THREAT FOR NEAR CLIMATOLOGICAL THUNDERSTORM CHANCES WITH IMPULSES
EMBEDDED WITH THE NORTHWEST FLOW. OVERALL...NEAR NORMAL
TEMPERATURES ARE EXPECTED THROUGH THE PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 249 PM CDT SAT JUL 13 2013

VFR CONDITIONS WILL GENERALLY PREVAIL OVER WESTERN AND CENTRAL
NORTH DAKOTA THROUGH THE REMAINDER OF THE AFTERNOON. THUNDERSTORMS
AND TEMPO MVFR/IFR CONDITIONS ARE EXPECTED TO DEVELOP ALONG A COLD
FRONT NORTHWEST (KISN) BETWEEN 21Z-01Z. THUNDERSTORMS SHOULD THEN
WEAKEN AS THE FRONT PUSHES INTO NORTH CENTRAL/SOUTHWESTERN NORTH
DAKOTA (KMOT-KDIK) BETWEEN 00Z-04Z...THEN INTO SOUTH CENTRAL NORTH
DAKOTA (KBIS) AFTER 04Z. AVIATION IMPACTS SHOULD BE MINIMAL SO ONLY
INDICATED VCTS IN THE KMOT-KDIK-KBIS TAFS. VFR CONDITIONS ARE
THEN EXPECTED AREA WIDE EARLY SUNDAY MORNING THROUGH SUNDAY
AFTERNOON.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...TM
LONG TERM...AYD
AVIATION...TM
Hazardous weather outlook, Jul 13, 2:52 PM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
252 PM CDT SAT JUL 13 2013

NDZ001-002-009-010-017-018-031>033-040-041-043-044-142000-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
252 PM CDT SAT JUL 13 2013 /152 PM MDT SAT JUL 13 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME
THUNDERSTORMS MAY BECOME SEVERE. DAMAGING WINDS AND HAIL UP TO
ONE INCH IN DIAMETER WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHERN NORTH DAKOTA ON
SUNDAY. THEREAFTER...NEAR DAILY CHANCES FOR THUNDERSTORMS CONTINUE
ACROSS WESTERN AND CENTRAL NORTH DAKOTA THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-142000-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
252 PM CDT SAT JUL 13 2013 /152 PM MDT SAT JUL 13 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS TONIGHT. SOME
THUNDERSTORMS COULD BECOME STRONG AT TIMES. THUNDERSTORM WIND
GUSTS UP TO 50 MPH AND PENNY-SIZED HAIL WILL BE THE PRIMARY
THREATS...MAINLY ALONG AND WEST OF HIGHWAY 83.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHERN NORTH DAKOTA ON
SUNDAY. THEREAFTER...NEAR DAILY CHANCES FOR THUNDERSTORMS CONTINUE
ACROSS WESTERN AND CENTRAL NORTH DAKOTA THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TM/AYD

In the hours before

Special weather statement, Jul 13, 4:17 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
417 PM CDT SAT JUL 13 2013

NDZ009-132145-
WILLIAMS ND-
417 PM CDT SAT JUL 13 2013

...STRONG THUNDERSTORMS MOVING INTO WESTERN WILLIAMS COUNTY...

AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
DAGMAR TO SNOWDEN...AND MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WILLISTON...
  GRENORA...
  TRENTON...
  BONETRAIL...
  HANKS...
  BLACKTAIL LAKE...
  ZAHL...
  APPAM...
  SPRING BROOK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

AYD
Special weather statement, Jul 13, 4:40 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
440 PM CDT SAT JUL 13 2013

NDZ001-009-132230-
DIVIDE ND-WILLIAMS ND-
440 PM CDT SAT JUL 13 2013

...STRONG THUNDERSTORMS TO IMPACT SOUTHERN DIVIDE AND CENTRAL
WILLIAMS COUNTIES...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HANKS TO 6 MILES
NORTHEAST OF TRENTON...AND MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WILLISTON...
  HANKS...
  BLACKTAIL LAKE...
  ZAHL...
  APPAM...
  SPRING BROOK...
  ALAMO...
  EPPING...

  WILDROSE...
  RAY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

AYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 4:49 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams41 min
Jul 13, 4:54 PM CDTTornado WarningBISWilliams36 min
Jul 13, 5:24 PM CDTSevere Thunderstorm WarningBISMcKenzie51 min
Jul 13, 5:29 PM CDTSevere Thunderstorm WarningBISDivide, Williams46 min
Jul 13, 6:09 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie51 min
Jul 13, 6:13 PM CDTSevere Thunderstorm WarningBISBurke, Divide, Mountrail, Williams47 min
Jul 13, 6:48 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, McKenzie57 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.